Pernicious Anaemia Society

Excessive Deep Bruising

I have 12 weekly B12 top up injections, and have had these for just over a year. When I was first diagnosed, I was at the point where one of my arms had constant pins and needles and numbness. On recollection, for years I have struggled through with brain fog, and feeling so run down and tired that my words would often come out as slurred, drunk like. I noticed that around week 9 of this cycle I felt completely exhausted again, barely able to keep my eyes open when I got in from work, dizziness, nausea etc. The big thing I have noticed this cycle is excessive deep black bruising, from an easy knock, but more worryingly caused by bra straps, carrying a bag etc. When I went for my B12 injection I asked the nurse about it and she said she didn't think that it was normal and so I have an appointment at the doctors tomorrow. I am only on week 2, and already feel exhausted again.

Has anyone any idea if they are related?

Many thanks.

5 Replies
oldestnewest

Hi KarenKay you are not alone in feeling that you need more frequent injections of Vitamin B12,

Make a list of your symptoms and present this to your doctor and ask him to treat you according to your symptoms and (perhaps) even re-start you on loading doses "until there is no further improvement" according to the N.I.C.E guidelines below. Click on the link, then on "Scenario: Management" and scroll down to "Treatment for B12 deficiency"

google.co.uk/url?sa=t&rct=j...

If possible take someone with you who can validate your neurological symptoms as the doctor is less likely to pooh pooh you in front of a witness.

I am not saying that this is an easy thing to do but try to stay calm, write out what you want to say and keep to the script and be confident that you are "in the right" and your facts are correct.

It is also important that your Folate level is monitored as this is essential to process the B12.

There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

Symptoms of a folate deficiency can include:

symptoms related to anaemia

reduced sense of taste

diarrhoea

numbness and tingling in the feet and hands

muscle weakness

depression

Folic acid works closely with vitamin B12 in making red blood cells and helps iron function properly in the body.

I am not a medically trained person so cannot comment on your bruising problem but I've had P.A. (a form of B12 deficiency) for more than 45 years and have in recent years managed to persuade my G.P. to increase the frequency of my injections.

I wish you well

Reply

Many thanks Clive, really appreciated.

1 like
Reply

Hi KarenKay - quite recently I read a post here from Dewbuc , who said that her bruises close to skin surface improved with B12 injections. [ If I remember rightly, she had a name for these particular bruises, being from the medical profession.] There is no (other) known cure, so it caused quite a bit of interest. Worth looking up.

It is possible, then, that bruising like this is related to the B12 deficiency - although I would've firstly assumed vitamin K deficiency, just because it is concerned with clotting agents. But then, there are so many symptoms from B12 deficiency, and we all vary so much, that it would not be surprising. Hold on because others may well recognise this as a problem.

I have never heard of any ill-effect from B12 supplementation more serious than a few spots, mostly unfortunately facial. These do tend to calm down in frequency and severity for most people, although it can take a while. I still get them- and look on it as a positive sign, because when I don't get them, I still feel deficient.

Did you ever get a loading dose initially - something in the region of 6 injections within a month ? This would be the usual starting-point once a B12 deficiency has been identified.

Reply

Hi Cherylclaire

Thanks for replying; this is the first time that I have used this site and so far it has proved extremely useful!

I had 6 loading injections, over a two week period, as soon as I was diagnosed but I really do feel like the top-up injections are nowhere near as effective as they used to be.

It could well be that bruising occurs when my levels are reaching rock bottom again, which I will discuss with my GP tomorrow. I will let you know what the result of that appointment is, and I will also research Vitamin K.

Thanks again, much appreciated.

Karen

Reply

Did you see the post from Dewbuc? It may help . There could also be others who find their B12 deficiency is linked to bruising.

Certainly when I was at my worst, I was susceptible to infections from which it took ages to heal. So why not bruising ?

Hope all went well.

Reply

You may also like...